Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Spectral asymptotics for $V$-variable Sierpinski gaskets

U. Freiberg, B. M. Hambly, and John E. Hutchinson

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The family of $V$-variable fractals provides a means of interpolating between two families of random fractals previously considered in the literature; scale irregular fractals ($V=1$) and random recursive fractals ($V=\infty$). We consider a class of $V$-variable affine nested fractals based on the Sierpinski gasket with a general class of measures. We calculate the spectral exponent for a general measure and find the spectral dimension for these fractals. We show that the spectral properties and on-diagonal heat kernel estimates for $V$-variable fractals are closer to those of scale irregular fractals, in that it is the fluctuations in scale that determine their behaviour but that there are also effects of the spatial variability.


La famille des fractales $V$-variables donne un moyen d’interpolation entre deux familles de fractales aléatoires étudiées dans la littérature : les fractales à échelle irrégulière ($V=1$) et les fractales récursives aléatoires ($V=\infty$). Nous considérons une classe de fractales $V$-variables affines emboîtées, construites à partir du tamis de Sierpinski muni d’une classe générale de mesures. Nous calculons l’exposant spectral d’une mesure générale, et déterminons la dimension spectrale de ces fractales. Nous montrons que les propriétés spectrales, de même que les estimées de noyau de la chaleur sur la diagonale, sont plus proches de celles des fractales à échelle irrégulière, du fait que ce sont les fluctuations d’échelle qui déterminent leurs comportements. Néanmoins, la variabilité spatiale a aussi une influence.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 53, Number 4 (2017), 2162-2213.

Received: 4 March 2013
Revised: 10 August 2016
Accepted: 12 August 2016
First available in Project Euclid: 27 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35P20: Asymptotic distribution of eigenvalues and eigenfunctions
Secondary: 28A80: Fractals [See also 37Fxx] 31C25: Dirichlet spaces 35K08: Heat kernel 60J60: Diffusion processes [See also 58J65]

Random fractals Laplace operator Eigenvalue counting function Spectral dimension Heat kernel estimates Spectral asymptotics V-variable Sierpinski gasket


Freiberg, U.; Hambly, B. M.; Hutchinson, John E. Spectral asymptotics for $V$-variable Sierpinski gaskets. Ann. Inst. H. Poincaré Probab. Statist. 53 (2017), no. 4, 2162--2213. doi:10.1214/16-AIHP787.

Export citation


  • [1] M. T. Barlow. Diffusions on fractals. In Lectures in Probability Theory and Statistics: Ecole D’été de Probabilités de Saint-Flour XXV. Lect. Notes Math. 1690. Springer, New York, 1998.
  • [2] M. T. Barlow and B. M. Hambly. Transition density estimates for Brownian motion on scale irregular Sierpinski gaskets. Ann. Inst. Henri Poincaré Probab. Stat. 33 (1997) 531–557.
  • [3] M. T. Barlow, A. A. Járai, T. Kumagai and G. Slade. Random walk on the incipient infinite cluster for oriented percolation in high dimensions. Comm. Math. Phys. 278 (2008) 385–431.
  • [4] M. T. Barlow and T. Kumagai. Transition density asymptotics for some diffusion processes with multi-fractal structures. Electron. J. Probab. (2001). DOI:10.1214/EJP.v6-82.
  • [5] M. Barnsley, J. E. Hutchinson and Ö. Stenflo. A fractal valued random iteration algorithm and fractal hierarchy. Fractals 218 (2005) 111–146.
  • [6] M. Barnsley, J. E. Hutchinson and Ö. Stenflo. $V$-variable fractals: Fractals with partial self similarity. Adv. Math. 18 (2008) 2051–2088.
  • [7] M. Barnsley, J. E. Hutchinson and Ö. Stenflo. $V$-variable fractals: Dimension results. Forum Math. 24 (2012) 445–470.
  • [8] D. A. Croydon. Heat kernel fluctuations for a resistance form with non-uniform volume growth. Proc. Lond. Math. Soc. (3) 94 (2007) 672–694.
  • [9] D. Croydon and B. M. Hambly. Self-similarity and spectral asymptotics for the continuum random tree. Stochastic Process. Appl. 118 (2008) 730–754.
  • [10] S. Drenning and R. S. Strichartz. Spectral decimation on Hambly’s homogeneous hierarchical gaskets. Illinois J. Math. 53 (2009) 915–937.
  • [11] K. J. Falconer. Random fractals. Math. Proc. Cambridge Philos. Soc. 100 (1986) 559–582.
  • [12] K. J. Falconer. Fractal Geometry. Mathematical Foundations and Applications, 2nd edition. Wiley, Hoboken, NJ, 2003.
  • [13] P. J. Fitzsimmons, B. M. Hambly and T. Kumagai. Transition density estimates for Brownian motion on afline nested fractals. Comm. Math. Phys. 165 (1994) 595–620.
  • [14] M. Fukushima. Dirichlet forms, diffusion processes and spectral dimensions for nested fractals. In Ideas and Methods in Mathematical Analysis, Stochastics, and Applications 151–161. Oslo, 1988. Cambridge Univ. Press, Cambridge, 1992.
  • [15] S. Graf. Statistically self-similar fractals. Probab. Theory Related Fields 74 (1987) 357–392.
  • [16] B. M. Hambly. Brownian motion on a homogeneous random fractal. Probab. Theory Related Fields 94 (1992) 1–38.
  • [17] B. M. Hambly. Brownian motion on a random recursive Sierpinski gasket. Ann. Probab. 25 (1997) 1059–1102.
  • [18] B. M. Hambly. Heat kernels and spectral asymptotics for some random Sierpinski gaskets. In Fractal Geometry and Stochastics, II 239–267. Greifswald/Koserow, 1998. Progr. Probab. 46. Birkhuser, Basel, 2000.
  • [19] B. M. Hambly. On the asymptotics of the eigenvalue counting function for random recursive Sierpinski gaskets. Probab. Theory Related Fields 117 (2000) 221–247.
  • [20] B. M. Hambly, J. Kigami and T. Kumagai. Multifractal formalisms for the local spectral and walk dimensions. Math. Proc. Cambridge Philos. Soc. 132 (2002) 555–571.
  • [21] B. M. Hambly and T. Kumagai. Fluctuation of the transition density for Brownian motion on random recursive Sierpinski gaskets. Stochastic Process. Appl. 92 (2001) 61–85.
  • [22] B. M. Hambly and T. Kumagai. Diffusion on the scaling limit of the critical percolation cluster in the diamond hierarchical lattice. Comm. Math. Phys. 295 (2010) 29–69.
  • [23] B. M. Hambly, T. Kumagai, S. Kusuoka and X. Y. Zhou. Transition density estimates for diffusion processes on homogeneous random Sierpinski carpets. J. Math. Soc. Japan 52 (2000) 373–408.
  • [24] J. E. Hutchinson. Fractals and self-similarity. Indiana Univ. Math. J. 30 (1981) 713–747.
  • [25] J. E. Hutchinson and L. Rüschendorf. Random fractals and probability metrics. Adv. in Appl. Probab. 32 (2000) 925–947.
  • [26] J. Kigami. Effective resistances for harmonic structures on p.c.f. self-similar sets. Math. Proc. Cambridge Philos. Soc. 115 (1994) 291–303.
  • [27] J. Kigami. Hausdorff dimensions of self-similar sets and shortest path metrics. J. Math. Soc. Japan 47 (1995) 381–404.
  • [28] J. Kigami. Harmonic calculus on limits of networks and its application to dendrites. J. Funct. Anal. 128 (1995) 48–96.
  • [29] J. Kigami. Analysis on Fractals. Cambridge Univ. Press, Cambridge, 2001.
  • [30] J. Kigami. Harmonic analysis for resistance forms. J. Funct. Anal. 204 (2003) 399–444.
  • [31] J. Kigami. Local Nash inequality and inhomogeneity of heat kernels. Proc. Lond. Math. Soc. (3) 89 (2004) 525–544.
  • [32] J. Kigami. Resistance forms, quasisymmetric maps and heat kernel estimates. Mem. Amer. Math. Soc. 216 (2012) 1015.
  • [33] J. Kigami and M. L. Lapidus. Weyl’s problem for the spectral distribution of the Laplacian on P.C.F. self-similar fractals. Comm. Math. Phys. 158 (1993) 93–125.
  • [34] G. Kozma and A. Nachmias. The Alexander–Orbach conjecture holds in high dimensions. Invent. Math. 178 (2009) 635–654.
  • [35] P. D. Lax. Functional Analysis. Wiley, New York, 2002.
  • [36] R. D. Mauldin and S. C. Williams. Random recursive constructions: Asymptotic geometric and topological properties. Trans. Amer. Math. Soc. 295 (1986) 325–346.
  • [37] R. Scealy. $V$-variable fractals and interpolation. Ph.D. thesis, Australian National University, 2008.